Winter Storm, Western Unita Mountains
- When
- December 16, 6:00 AM MST to December 18, 11:00 AM MST
- Where
- Western Unita Mountains forecast zone
- Reported by
- GENERAL PUBLIC
The juiciest storm to hit the Beehive State in over a month pounded Utah with strong winds, much needed heavy mountain snow, and thunderstorms. Snow pellets the size of marbles pelted areas around Layton and Salt Lake City.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
The juiciest storm to hit the Beehive State in over a month pounded Utah with strong winds, much needed heavy mountain snow, and thunderstorms. Snow pellets the size of marbles pelted areas around Layton and Salt Lake City. Frontal wind gusts of 60-80 mph were noted in the mountains, with 40-55 mph in the valleys. Snow amounts reported included 36 inches on Ben Lomond Peak, 34 inches at Alta and Farmington Canyon, 30 inches at Brighton, 27 inches at Brian Head and 25 inches at Hayden Fork in the Uintas. In the lower elevations, Helper reported 10 inches, Coalville 7 inches, Manti 6 inches, Heber City and Cedar City 5 inches, and Kanab had 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 16, 3:30 AM MST, 2 hours 30 minutes earlier.
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 AM MST MON DEC 16 2002
.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE INTO UTAH MONDAY EVENING.
A MUCH COLDER AND UNSETTLED WEATHER PATTERN WILL DEVELOP BY
TUESDAY...LASTING THROUGH MIDWEEK.
.DISCUSSION...SURFACE LOW MOVING ONSHORE IN OREGON. SURFACE HIGH
PRESSURE HAS SETTLED INTO EASTERN UTAH. STRONG WINDS WILL DEVELOP
THIS AFTERNOON ESPECIALLY WESTERN VALLEYS. WILL ISSUE A WIND
ADVISORY FOR THE WEST DESERTS AND SOUTHWEST VALLEYS AND TOOELE
VALLEY. COLD FRONT MOVES IN TONIGHT. 700 FLOW GOES FROM SOUTHWEST TO
WEST WITH THE FRONT BUT PRESSURE GRADIENT REMAINS SOUTHWESTERLY.
RESULT IS ILL DEFINED SURFACE FRONT. THIS AND LACK OF NORTHWEST FLOW
WILL LIMIT PRECIPITATION TOTALS FOR THE I-15 CORRIDOR THROUGH
TONIGHT. FOR THE MOUNTAINS EXPECTING GENERALLY ADVISORY AMOUNTS OF
SNOW LATE AFTERNOON THROUGH TONIGHT...SO WILL HOLD OFF ON ANY
HIGHLIGHTS FOR TODAY. LOCAL HEAVIER AMOUNTS MAY OCCUR TONIGHT IN
AREAS FAVORED BY SOUTHWEST FLOW. JET STAYS OVER ARIZONA THE NEXT FEW
DAYS AS COLD TROUGH WORKS THROUGH THE AREA. POTENTIAL FOR HEAVIER
BANDS OF PRECIPITATION OVER SOUTHERN UTAH CLOSER THE JET TUESDAY AND
WEDNESDAY. ALSO POTENTIAL FOR HEAVY SNOW MIDWEEK FOR NORTHERN UTAH
AS COLD AND UNSTABLE NORTHWEST FLOW DEVELOPS. BRIEF BREAK THURSDAY
THEN ALL AVAILABLE MODELS SUGGEST NEXT TROUGH MOVES OVER THE GREAT
BASIN BY FRIDAY. ADJUSTING EXTENDED FORECAST TO PUT WEATHER BACK IN
FOR FRIDAY...LASTING THROUGH THE WEEKEND.
VERY ACTIVE PATTERN HAS RETURNED.
SLC 156 CDC 156 GIBSON
.SLC...WIND ADVISORY THIS AFTERNOON AND EVENING WESTERN VALLEYS
EXCEPT UTAH NORTHERN AND SOUTHERN WASATCH FRONT.
...SPS SPECIAL WEATHER STATEMENT ENTIRE AREA THROUGH NOON.IDZ024-025-UTZ001>021-WYZ021-171300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MST MON DEC 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY A STRONG PACIFIC COLD FRONT WILL APPROACH WESTERN UTAH THIS AFTERNOON. SOUTH WINDS WILL INCREASE TO WIND ADVISORY LEVELS BY EARLY AFTERNOON IN THE WEST DESERTS AND TOOELE VALLEY. SEE SLCNPWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY MUCH COLDER WEATHER WITH AREAS OF SNOW WILL OCCUR OVER ALL BUT EXTREME SOUTHERN UTAH THIS WEEK. SIGNIFICANT SNOW ACCUMULATION IS LIKELY IN ALL MOUNTAIN AREAS AND ALONG THE I-15 CORRIDOR FROM CEDAR CITY NORTH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
IDZ024-025-UTZ001>021-WYZ021-161900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 515 AM MST MON DEC 16 2002 ...PACIFIC STORM TO ARRIVE IN UTAH THIS AFTERNOON... THE NEXT PACIFIC STORM SYSTEM...CURRENTLY MOVING ONSHORE IN CALIFORNIA...WILL BEGIN TO AFFECT UTAH AND SURROUNDING AREAS THIS AFTERNOON. STRONG SOUTHERLY WINDS WILL DEVELOP BY EARLY AFTERNOON OVER THE WESTERN VALLEYS AND MOUNTAINS. RAIN SHOWERS WILL SPREAD INTO THE FAR WESTERN PORTIONS BY THIS AFTERNOON...FOLLOWED BY RAIN CHANGING TO SNOW OVER MOST SECTIONS OF THE STATE TONIGHT. SIGNIFICANT SNOWFALLS ARE EXPECTED IN THE MOUNTAINS OF UTAH MONDAY NIGHT THROUGH TUESDAY. NORTHERN AND WESTERN VALLEY LOCATIONS WILL ALSO SEE ACCUMULATING SNOWS...WITH SEVERAL INCHES POSSIBLE IN AREAS NEAR THE MOUNTAINS. SNOW SHOWERS WILL LIKELY CONTINUE INTO TUESDAY NIGHT AND WEDNESDAY...THEN DISSIPATE BY EARLY THURSDAY. STAY TUNED TO YOUR FAVORITE LOCAL MEDIA OUTLET...NOAA WEATHER RADIO...OR A FAVORITE WEB SITE FOR UPDATES ON THESE APPROACHING WINTER STORM.
10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324903, 5324904, 5324905, 5324906, 5324907, 5324908, 5324909, 5324910, 5324911, 5324912.